Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 7 (2011), 051, 26 pages      arXiv:1010.3032      http://dx.doi.org/10.3842/SIGMA.2011.051
Contribution to the Special Issue “Relationship of Orthogonal Polynomials and Special Functions with Quantum Groups and Integrable Systems”

Two-Variable Wilson Polynomials and the Generic Superintegrable System on the 3-Sphere

Ernie G. Kalnins a, Willard Miller Jr. b and Sarah Post c
a) Department of Mathematics, University of Waikato, Hamilton, New Zealand
b) School of Mathematics, University of Minnesota, Minneapolis, Minnesota, 55455, USA
c) Centre de Recherches Mathématiques, Université de Montréal, C.P. 6128 succ. Centre-Ville, Montréal (QC) H3C 3J7, Canada

Received January 31, 2011, in final form May 23, 2011; Published online May 30, 2011

Abstract
We show that the symmetry operators for the quantum superintegrable system on the 3-sphere with generic 4-parameter potential form a closed quadratic algebra with 6 linearly independent generators that closes at order 6 (as differential operators). Further there is an algebraic relation at order 8 expressing the fact that there are only 5 algebraically independent generators. We work out the details of modeling physically relevant irreducible representations of the quadratic algebra in terms of divided difference operators in two variables. We determine several ON bases for this model including spherical and cylindrical bases. These bases are expressed in terms of two variable Wilson and Racah polynomials with arbitrary parameters, as defined by Tratnik. The generators for the quadratic algebra are expressed in terms of recurrence operators for the one-variable Wilson polynomials. The quadratic algebra structure breaks the degeneracy of the space of these polynomials. In an earlier paper the authors found a similar characterization of one variable Wilson and Racah polynomials in terms of irreducible representations of the quadratic algebra for the quantum superintegrable system on the 2-sphere with generic 3-parameter potential. This indicates a general relationship between 2nd order superintegrable systems and discrete orthogonal polynomials.

Key words: superintegrability; quadratic algebras; multivariable Wilson polynomials; multivariable Racah polynomials.

pdf (467 kb)   tex (28 kb)

References

  1. Cordani B., The Kepler problem. Group theoretical aspects, regularization and quantization, with application to the study of perturbations, Progress in Mathematical Physics, Vol. 29, Birkhäuser Verlag, Basel, 2003.
  2. Tempesta P., Winternitz P., Harnad J., Miller W., Pogosyan G., Rodriguez M. (Editors), Superintegrability in classical and quantum systems (September 16-21, 2002 Montreal, Canada), CRM Proceedings and Lecture Notes, Vol. 37, American Mathematical Society, Providence, RI, 2004.
  3. Eastwood M., Miller W. (Editors), Symmetries and overdetermined systems of partial differential equations (July 17 - August 4, 2006, Minneapolis, MN), The IMA Volumes in Mathematics and its Applications, Vol. 144, Springer, New York, 2008.
  4. Higgs P.W., Dynamical symmetries in a spherical geometry. I, J. Phys. A: Math. Gen. 12 (1979), 309-323.
  5. Curtright T.L., Zachos C.K., Deformation quantization of superintegrable systems and Nambu mechanics, New J. Phys. 4 (2002), 83.1-83.16, hep-th/0205063.
  6. Zachos C.K., Curtright T.L., Branes, quantum Nambu brackets and the hydrogen atom, Czechoslovak J. Phys. 54 (2004), 1393-1398, math-ph/0408012.
  7. Curtis H.D., Orbital mechanics for engineering students, Aerospace Enineering Series, Elsevier, Amsterdam, 2005.
  8. Kalnins E.G., Kress J.M., Miller W. Jr., Second-order superintegrable systems in conformally flat spaces. V. Two- and three-dimensional quantum systems, J. Math. Phys. 47 (2006), 093501, 25 pages.
  9. Kalnins E.G., Kress J.M., Pogosyan G.S., Miller W. Jr., Completeness of superintegrability in two-dimensional constant-curvature spaces, J. Phys. A: Math. Gen. 34 (2001), 4705-4720, math-ph/0102006.
  10. Daskaloyannis C., Ypsilantis K., Unified treatment and classification of superintegrable systems with integrals quadratic in momenta on a two dimensional manifold, J. Math. Phys. 47 (2006), 042904, 38 pages, math-ph/0412055.
  11. Kalnins E.G., Kress J.M., Miller W. Jr., Nondegenerate three-dimensional complex Euclidean superintegrable systems and algebraic varieties, J. Math. Phys. 48 (2007), 113518, 26 pages, arXiv:0708.3044.
  12. Kalnins E.G., Miller W. Jr., Post S., Wilson polynomials and the generic superintegrable system on the 2-sphere, J. Phys. A: Math. Theor. 40 (2007), 11525-11538.
  13. Kalnins E.G., Miller W. Jr., Post S., Models for quadratic algebras associated with second order superintegrable systems in 2D, SIGMA 4 (2008), 008, 21 pages, arXiv:0801.2848.
  14. Chanu C., Degiovanni L., Rastelli G., Superintegrable three-body systems on the line, J. Math. Phys. 49 (2008), 112901, 10 pages, arXiv:0802.1353.
  15. Rodríguez M.A., Tempesta P., Winternitz P., Symmetry reduction and superintegrable Hamiltonian systems, J. Phys. Conf. Ser. 175 (2009), 012013, 8 pages, arXiv:0906.3396.
  16. Verrier P.E., Evans N.W., A new superintegrable Hamiltonian, J. Math. Phys. 49 (2008), 022902, 8 pages, arXiv:0712.3677.
  17. Tremblay F., Turbiner V.A., Winternitz P., An infinite family of solvable and integrable quantum systems on a plane, J. Phys. A: Math. Theor. 42 (2009), 242001, 10 pages.
  18. Tremblay F., Turbiner V.A., Winternitz P., Periodic orbits for an infinite family of classical superintegrable systems, J. Phys. A: Math. Theor. 43 (2010), 015202, 14 pages, arXiv:0910.0299.
  19. Quesne C., Superintegrability of the Tremblay-Turbiner-Winternitz quantum Hamiltonians on a plane for odd k, J. Phys. A: Math. Theor. 43 (2010), 082001, 10 pages, arXiv:0911.4404.
  20. Tremblay F., Winternitz P., Third-order superintegrable systems separating in polar coordinates, J. Phys. A: Math. Theor. 43 (2010), 175206, 17 pages, arXiv:1002.1989.
  21. Post S., Winternitz P., An infinite family of superintegrable deformations of the Coulomb potential, J. Phys. A: Math. Theor. 43 (2010), 222001, 11 pages, arXiv:1003.5230.
  22. Kalnins E.G., Miller W. Jr., Post S., Coupling constant metamorphosis and Nth order symmetries in classical and quantum mechanics, J. Phys. A: Math. Theor. 43 (2010), 035202, 20 pages, arXiv:0908.4393.
  23. Kalnins E.G., Kress J.M., Miller W. Jr., Families of classical subgroup separable superintegrable systems, J. Phys. A: Math. Theor. 43 (2010), 092001, 8 pages, arXiv:0912.3158.
  24. Kalnins E.G., Kress J.M., Miller W. Jr., Superintegrability and higher order integrals for quantum systems, J. Phys. A: Math. Theor. 43 (2010), 265205, 21 pages, arXiv:1002.2665.
  25. Kalnins E.G., Miller W. Jr., Pogosyan G.S., Superintegrability and higher order constants for classical and quantum systems, Phys. Atomic Nuclei, to appear, arXiv:0912.2278.
  26. Ballesteros A., Herranz F.J., Maximal superintegrability of the generalized Kepler-Coulomb system on N-dimensional curved spaces, J. Phys. A: Math. Theor. 42 (2009), 245203, 12 pages, arXiv:0903.2337.
  27. Marquette I., Construction of classical superintegrable systems with higher integrals of motion from ladder operators, J. Math. Phys. 51 (2010), 072903, 9 pages, arXiv:1002.3118.
  28. Marquette I., Superintegrability and higher order polynomial algebras, J. Phys. A: Math. Gen. 43 (2010), 135203, 15 pages, arXiv:0908.4399.
  29. Rañada M.F., Rodríguez M.A., Santander M., A new proof of the higher-order superintegrability of a noncentral oscillator with inversely quadratic nonlinearities, J. Math. Phys. 51 (2010), 042901, 11 pages, arXiv:1002.3870.
  30. Kalnins E.G., Kress J.M., Miller W. Jr., Second order superintegrable systems in conformally flat spaces. II. The classical two-dimensional Stäckel transform, J. Math. Phys. 46 (2005), 053510, 15 pages.
  31. Kalnins E.G., Kress J.M., Miller W. Jr., Second order superintegrable systems in conformally flat spaces. IV. The classical 3D Stäckel transform and 3D classification theory, J. Math. Phys. 47 (2006), 043514, 26 pages.
  32. Kalnins E.G., Miller W. Jr., Reid G.J., Separation of variables for complex Riemannian spaces of constant curvature. I. Orthogonal separable coordinates for SnC and EnC, Proc. Roy. Soc. London Ser. A 39 (1984), 183-206.
  33. Kalnins E.G., Kress J.M., Miller W. Jr., Pogosyan G., Nondegenerate superintegrable systems in n-dimensional Euclidean spaces, Phys. Atomic Nuclei 70 (2007), 545-553.
  34. Bôcher M., Über die Riehenentwickelungen der Potentialtheory, Leipzig, Teubner, 1894.
  35. Kalnins E.G., Kress J.M., Miller W. Jr., Post S., Laplace-type equations as conformal superintegrable systems, Adv. Appl. Math. 46 (2011), 396-416, arXiv:0908.4316.
  36. Kalnins E.G., Kress J.M., Miller W. Jr., Second-order superintegrable systems in conformally flat spaces. I. Two-dimensional classical structure theory, J. Math. Phys. 46 (2005), 053509, 28 pages.
  37. Kalnins E.G., Kress J.M., Miller W. Jr., Second order superintegrable systems in conformally flat spaces. III. Three-dimensional classical structure, J. Math. Phys. 46 (2005), 103507, 28 pages.
  38. Tratnik M.V., Some multivariable orthogonal polynomials of the Askey tableau-continuous families, J. Math. Phys. 32 (1991), 2065-2073.
  39. Tratnik M.V., Some multivariable orthogonal polynomials of the Askey tableau-discrete families, J. Math. Phys. 32 (1991), 2337-2342.
  40. Geronimo J.S., Iliev P., Bispectrality of multivariable Racah-Wilson polynomials, Constr. Approx. 31 (2010), 417-457, arXiv:0705.1469.
  41. Wilson J.A., Some hypergeometric orthogonal polynomials, SIAM J. Math. Anal. 11 (1980), 690-701.
  42. Miller W. Jr., A note on Wilson polynomials, SIAM J. Math. Anal. 18 (1987), 1221-1226.
  43. Kalnins E.G., Miller W. Jr., Tratnik M.V., Families of orthogonal and biorthogonal polynomials on the N-sphere, SIAM J. Math. Anal. 22 (1991), 272-294.
  44. Kalnins E.G., Kress J.M., Miller W. Jr., A recurrence relation approach to higher order quantum superintegrability, SIGMA 7 (2011), 031, 24 pages, arXiv:1011.6548.
  45. Kalnins E.G., Miller W. Jr., Post S., Models for the 3D singular isotropic oscillator quadratic algebra, Phys. Atomic Nuclei 73 (2009), 359-366.
  46. Gasper G., Rahman M., Some systems of multivariable orthogonal Askey-Wilson polynomials, in Theory and Applications of Special Functions, Dev. Math., Vol. 13, Springer, New York, 2005, 209-219.

Previous article   Next article   Contents of Volume 7 (2011)